ALERT: Click Here for Telemedicine CME Information

Back pain as side effect of taking medication

As many new prescription drugs come to market to treat everything from cholesterol to erectile dysfunction, one of the biggest concerns for both patients and practitioners who prescribe these medications are side effects. Some medications do a great job at controlling a specific problem, but are so toxic that they cause others problems. One lesser known side effect of certain medications that is commonly overlooked is back pain. When I say back pain, I am referring to pain that is derived from bones, muscles, joints, discs, and nerves that originate and are part of the vertebral column. Patients commonly take medications to treat back pain, but perhaps a surprise to some, there are many medications that have the potential to cause back pain!

For example, commonly prescribed statin drugs, which are used to treat cholesterol, can cause muscle and joint pains along with numbness or tingling in the extremities. Verapamil, which is used to treat high blood pressure and chest pain also has been reported to cause back pain in a small percentage of patients.

From doing a little research, these are some of the most commonly prescribed medications that list a possible side effect of back pain. I have included the primary reason for taking the medication in parentheses. The mechanism of action and reason for the side effect is poorly understood for many of these. This is not an inclusive list.

  • Alendronate (osteoporosis)
  • Nicotrol (nicotine cessation)
  • Ambien (sleep)
  • Plavix (blood thinner)
  • Atenolol (blood pressure)
  • Propanolol (blood pressure)
  • Bonvia (osteoporosis)
  • Remicade (reduces inflammation)
  • Cardura (prostate hypertrophy)
  • Simvastatin (cholesterol)
  • Crestor (cholesterol)
  • Timoptic (glaucoma)
  • Depo-Provera (birth control)
  • Topamax (migraine headaches)
  • Flomax (prostate hypertrophy)
  • Verapamil (blood pressure)
  • Gabapentin (neuropathic pain)
  • Xalantan (glaucoma)
  • Metoprolol (blood pressure)
  • Zetia (cholesterol)

Again, these are some of the most common prescription drugs that patients take. There are several hundred drugs on the market that list or have had back pain reported as a side effect. Keep in mind that taking one of these medications does not mean you will experience back pain. A small percentage of patients may experience back pain as a side effect. Furthermore, the severity of the back pain may differ considerably from one person to another. As we know, the cause(s) of back pain can be multi-factorial. Recognition that medications do cause unintended side effects is important in helping to identify the source of a patient’s complaints

Last modified: May 31, 2019

14 thoughts on “Back pain as side effect of taking medication

  1. After much research and experience, I have also found back aches on Atenolol 50 mg. If i rest after working, for about 1 hr, the aches are gone (better). Much still not known about these B P meds.

  2. Before having any treatment for hypertension I had occasional low back pain & a few attacks of gout (left big toe), ( I also have a long term neck problem from an early childhood neck problem, causing chord restriction C5/6 & nerve root compression).
    For the hypertension I initially had a prescription 8mg Candesartan, increased over many years to 12 then 16mg. Along with the last increase I also started taking Allopurinol as a prophylactic for the gout. I initially took Colchicine along with the Allopurinol until my uric acid levels were low and stable.
    Soon after I stopped taking the Colchicine I started getting re-occurrences of ‘probably’ Gout about every 6 – 8 weeks (treated each time with Colchicine) and a fairly constant amount of general backpain (which seemed to decrease when taking the Colchicine).
    I say ‘almost’ gout, because although the joint redness, swelling of joint then of whole foot, and pain level and touch sensitivity were similar to ‘normal’ gout the pain was not the same ‘needles in the joint’ but more similar to a broken bone. It also occurred separately in the other foot which had never had ‘ordinary’ gout.
    I have started taking Losartan instead of Candesartan.

  3. I just started taking Losartan for high blood pressure and to make my heart “healthy”. This is the fifth prescription i was given to lower my blood pressure, all the previous I had terrible side effects so stopped. Losartan (so far) as been the one medication without terrible side effects but i am a little dizzy (which i deal with) but the one thing I have the worst back pain it starts exactly one-two hours after i take the pill and does go away until the next morning then its time to take another pill. Why does Losartan cause back pain?? Will this eventually get better as my body gets use to the Losartan??

    1. Unfortunately, many medications can be associated with muscle aches. Please discuss this side effect with your doctor.

  4. Bonvia is on the list above for osteoporosis. Is it intented to state “Boniva?” If so my PCP prescribed Boniva in August. I have been having pain and burning under my left shoulder blade and my heartburn is back despite taking my medicine for it. The back pain is really bad when I’m lying down. I don’t feel as much pain when I’m walking. The pain and burning has gotten progressively worse and now includes my entire middle back. My PCP sent me for an X-ray and it showed issues with some of my discs. He also gave me orders for Physical Therapy and an appointment with a neurologist. I have an appointment with my neurologist tomorrow. I had a brain aneurysm in 1995 and I’m afraid of a therapist messing with my neck. Boniva is the newest medicine I’m currently taking.

    1. Generally, it goes away once the medication is stopped. Please do not stop any meds without discussing it with your doctor first.

  5. Does Allopurinol cause lower back pain ? What About Sertraline ? I Stopped Taking these medications and I’m not sure if it’s Coincidental but my lower right back pain seems to have diminished !

    1. Back pain is not a well known side effect of Allopurinol but muscle pain is fairly common with Sertraline. Happy you are feeling better.

  6. I take adderal 30mg in the capsule for for time release. I also take gabapetin for nerve damage and found the medication to really be more of a anti-depressant and it has work miracles for my mental health. Im not for sure if its the medication that causes the back pain but i suspect it might be. I am a Barber and it is my passion in life. But iys becoming hard to stand for long periods and im only 35. I have two sets of stairs in my house and i can only limit myself to about 5 times per day to go up and down. After that i am incapable of much. Today i have felt the.most pain of all! I am on the couch right now and am wondering what do i do next? Go to a hospital? Schedule appointment with doctor? I dunno what to do anymore it has been brushed off long enough and now i feel like a old man. What advise can u give me?

    1. It’s time to see a physician, review your medications and get to the bottom of your back pain. At 35 years of age, you are far too young to have these limitations on both your activity and your work. Good luck.

Leave a Reply

Your email address will not be published. Required fields are marked *

*
*